Ibrutinib and Atrial Fibrillation

I have been receiving Ibrutinib for 5 months but have just been diagnosed with Atrial Fibrillation. Ibrutinib was prescribed under the Named Patient Scheme following the failure of 4 cycles of FCR, 6 cycles of R-CHOP , 4 cycles of R-Bendamustin and 3 cycles of mega dose steroids all administered over a 2 year period. Ibrutinib was my last chance.

My GP clearly wants to prescribe anti-coagulants to reduce the risk of Stroke and Warfarin would have been his choice but clearly this is not an option if I am to continue with Ibrutinib. He is contacting my consultant for advice.

What other, if any, anti-coagulants are available that would be compatible with Ibrutinib ? Any help or advice would be greatly appreciated.

11 Replies

  • I too had the same problem after being on ibrutinib for several months. In my case the heart issues were caused by low blood potassium. Even though I ate bananas and other high potassium foods, potassium levels were still low, we have no idea (as yet) why.

    I did start adding about 150 mg potassium citrate to my morning veggie soup. In a few days had noticeably fewer heart arrhythmias. I also started checking my urine ph next time I peed (about an hour after eating), which was staying near ph 5.5. Now the urine ph is close to 7 after eating and my heart problems have stopped.

    I know we're all different, though could be worth a check.

  • Thanks for your response - I will give it a try. Many thanks

  • i have been on ibrutinib for about 9 months. I recently had a bronchoscopy (because of a persistent cough) which meant that on that day I hadn't been able to drink for some time and had not taken the Bisoprolol which had been prescribed by my CLL specialist after a lengthy hospital stay before I was put on Ibrutinib . I was told to continue taking Bisoprolol when I started Ibrutinib as Ibrutinib could affect the heartbeat. On examination after the procedure I was told I had Atrial Fibrillation and a doctor was called. He gave me the choice of staying in the hospital for observation for a few hours or going home and drinking a lot of water (by then I had taken my Bisoprolol). I chose the latter. This episode was reported to my CLL consultant (at a different hospital ) and I was told the same as horsehay, I.e. that Warfarin would have been a good idea but was incompatible with Ibrutinib.

    Subsequently I read that Atrial Fibrillation can be caused by dehydration, which seems to have been the case at the hospital. At all my outpatient appointments my pulse rate has been fine. I know I should try to drink more water and really recommend this. I think it is often the case that patients do get dehydrated in hospital and wonder if horsehay's situation is an occasional , rather than permanent condition and therefore nothing to really worry about. I would be interested in hearing what his CLL consultant advises.

  • Thanks for taking the trouble to respond. I probably do not drink as much water as recommended.

  • Hi, my husband was diagnosed many years ago with atrial fibrillation and prescribed digoxin. It never affected his lifestyle continuing to scuba dive amongst all the other activities he did. Just over three years ago he suffered a dvt. As there was no obvious cause for this, he was very fit, carried no excess weight, we had not taken any flights or long journeys, further tests were carried out, but in the meantime he was prescribed warfarin. When the results were back he was told he probably had CLL but posssibly Mantle Cell Lymphoma. Within 2 months and over the next two and a half years he had three cycles of chemotherapy and one of radiotherapy. Whilst undergoing the chemo he came off the warfarin and went on to Clexane which he injected himself. Unfortunately he was told last March that nothing more could be done for him, the next stage was palliative care and morphine.

    Very shortly afterwards we read about the trials being carried out in Plymouth (UK) and the huge success there with Ibrutinib. Well, after much correspondence and pressuring of his haematologist he too was given the go ahead under the named patient scheme providing his heart was strong enough. Various tests were done and eventually he was given the go ahead. He started the Ibrutinib in September and the results have been fantastic. He literally has his life back again, so much so that we are off to Italy in two weeks time. His appointments with the oncologist have gone from weekly to eight weeks. He still takes digoxin every day and still injects Clexane daily, (into the stomach area) but his dose has been reduced from 60mg to 40mg, he does however still bruise very easily.

    So horsehay I hope that is of some help to you and that your Ibrutinib has been as successful as my husbands, it's just a pity that clexane doesn't come in tablet form, he's running out of places to put the needle!

  • Thank you for your reply. Any information I can gain will help me in the time ahead

  • Thank you everyone for this thread. I have occasional atrial fibrillation and as yet am untreated for CLL, on watch and wait. Having read the Ibrutinib info on this site, I was fearful that when my time came, I would not be eligible for Ibrutinib. So hearing from people who have walked this path before me, and for who solutions have been found, is a huge relief.


  • Hi horsehay,

    I have been in your situation and the choices may not be easy. The exact nature of your A-Fib and condition of your heart may influence the options you have. It is possible that your previous treatments, particularly R-CHOP, may have permanently damaged your heart as a contributing factor to the A-Fib. On the possibility that you might have at-rest bradycardia (low heart rate) that could be a major contributor to the A-Fib in the context of Ibrutinib therapy. It is an option to consider a PM (pacemaker) with or without an AV (Atrial Ventricular) node ablation. I believe in my case that my congenital bradycardia plus prior treatment with FR were conditions that led to A-Fib. I often observed my heart rate dropping from in the mid 40s to the mid 30s on Ibru. I got a CHADS2 score low enough to risk staying on Ibrutinib if I got a PM and an AV node ablation. The AV node ablation was optional but highly recommended by the EP (Electrophysiologist). With these two procedures I went on aspirin maintenance for blood thinning. No problems with bleeding since.

    If your A-Fib is a result of right atrial flutter (tachycardia) you can have that addressed separately with an ablation that may only require daily aspirin as a blood thinning agent. If you are given the option of a left atrial ablation you should know that I was told that the ablation is much more risky in terms of potential for clotting and would require life long anticoagulation with drugs at odds with Ibrutinib therapy. The left atrial ablation is only at best 60% effective according to my EP.

    Remember that the full strength aspirin therapy is only an option in the opinion of my Onc and EP because I had a low CHADS2 score. The good news is that I had the operation in May of 2012 and went off Ibrutinib only 4 days. I have not had A-Fib events in total for over 47 seconds in a 6 month period of monitoring. There is no guarantee that A-Fib will not return but so far so good.

    Other risk factors for clotting are discoverable through genetic sequencing though I did not have that done and do not know if it would be available to you.

    May your path be well chosen,


  • Thank you for taking the trouble to reply - much appreciated

  • Horsehay,

    Just finished reading the other replies and picked up on a remark by Calopteryx: "I have occasional atrial fibrillation ..." My Cardiologist told me to worry if my A-Fib events became more frequent than 2 per month and had a trend to longer duration. So Frequency and duration are the two parameters that characterize heightened risk. The problem is that with higher heart rate it is often not apparent that one is having an event. I could always tell.

    The drink water advice is very good for Ibru takers regardless of A-Fib. Dehydration can be monitored by your BUN (Blood Urea Nitrogen) on the CMP (Comprehensive Metabolic Panel) Potassium likewise.

    mocat21 mentioned Clexane (Enoxaparin Sodium) aka Lovenox is a low molecular weight Heparin. Lovenox was used with both my ablations and PM installation. Bruising was a concern but it was temporary in my case. There are many new bloodthinning agents on the market though selecting one in the context of Ibru therapy should require close monitoring, agreement and cooperation between cardiologist, EP and Onc. Could be risky in any event.


  • Many thanks for your helpful response

You may also like...